Kansas, 2020

Hail in Kansas, June 3, 2020

June 3, 2020 · NWS DDC · 1 event in 1 county or zone

A weak shortwave pushed across northern Kansas with the bulk of the storms north of the warning area of the Dodge City NWS office. Once storm made its way across Scott County producing quarter size hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak shortwave pushed across northern Kansas with the bulk of the storms north of the warning area of the Dodge City NWS office. Once storm made its way across Scott County producing quarter size hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 5:00 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 3, 5:00 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Wed Jun 3 2020

...Updated aviation section...

.SHORT TERM...(This evening through Thursday)
Issued at 1205 PM CDT Wed Jun 3 2020

The main weather discussion in the short term is the potential for
a MCS to move through northwest and north central Kansas this
afternoon through the evening and the potential for more isolated
storms again on Thursday afternoon.

As of the time of this discussion the upper level shortwave is in
southeast Wyoming and will move to the southeast into northeast
Colorado and southwest Nebraska in the next few hours. With a
stationary frontal boundary in the vicinity thunderstorms will
start to develop and then dive south and eastward along the
stationary front into northwest Kansas and then eventually
northcentral Kansas by the evening. With the upper level energy
and dewpoints in NC Kansas in the low to mid 60s...severe weather
is possible mainly in the form of straight line wind gusts to 70
mph. Hail threat is lesser as by the time the storms reach our
area it should be in a QLCS line...however we could see a few
stones reach larger than quarter size. Brief heavy downpours with
the stronger storms will also be possible.

The best chance of the storms will be mainly north of a Syracuse
to Larned line..while further south of the line thunderstorm
activity is much less due to a stronger CAP expected on the warm
side of the stationary front. A few CAM models are suggesting
storms in eastern Colorado along another shortwave making a run at
portions of western Kansas along the Colorado border. While not
totally impossible...given the CAP and the better energy up
north...the chances of storms south of the stationary front are
much less. Overnight lows will be in the 60s.

Thursday the storm activity should be done before sunrise. Winds
aloft will stay out of the west to northwest and another shortwave
from eastern Colorado will move into western Kansas by the late
afternoon. There is some suggestion of isolated storms developing
from the residual outflow boundary from tonights storms by the
late afternoon...but this will again be determined by how strong
the cap is by afternoon to keep convection down. With highs in the
mid 90s and the shortwave at this point not appearing to have
much energy...I kept the POPs generally 20% or less along the
Oklahoma border.

.LONG TERM...(Thursday night through Wednesday)
Issued at 134 PM CDT Wed Jun 3 2020

Hot weather will continue through the weekend as the upper level
high and ridge sits over the central plains through Monday. Winds
will also stay breezy out of the south from Friday through Monday.
By Tuesday a large trough in the rockies starts to enter into the
central plains and should bring with it a decent push of colder
air late Monday night. Models are suggesting the potential for
isolated storms Monday night into Tuesday with the cold front
passage. After the slightly colder air settles in we should see
high temperatures for Tuesday and Wednesday in the middle 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 556 PM CDT Wed Jun 3 2020

VFR conditions will prevail overnight with increased high level
cloudiness. There may be a storm that rolls through the HYS
terminal around sunset but should move out of the area quickly.
Winds will generally be less than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  98  66 100 /  20  10  10   0
GCK  62  99  64 100 /  20  10  10   0
EHA  62 100  64 101 /  10  20  10   0
LBL  63 100  65 101 /  10  20  10   0
HYS  63  97  67  98 /  40  10  20   0
P28  68  98  70 101 /  10  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 3, 2:08 AM CST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Wed Jun 3 2020

KSZ030-031-043>046-061>066-074>081-084>090-041000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Wed Jun 3 2020 /208 AM MDT Wed Jun 3 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight north of a Garden City to Pratt line. Hail up to 2
inches, strong damaging winds of 60 mph or greater along with
periods of heavy rainfall will be the main hazards.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered strong to severe thunderstorms will
be possible late Thursday and early Thursday night. Wind gusts up
to 60 mph and hail ranging from 1 to 1.5 inches will be possible
from the strongest storms.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 1 am north of a
Garden City to Pratt line. Rainfall reports are also encouraged.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 3, 6:14 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Wed Jun 3 2020

KSZ043-062-063-040100-
Finney KS-Kearny KS-Scott KS-
714 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Modoc, moving southeast at 30 mph.

Hail to the size of nickels is expected.
Wind gusts to near 50 mph are possible.

Locations impacted include...
Scott City, Shallow Water and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3827 10112 3860 10113 3843 10075 3805 10121
      3826 10141
TIME...MOT...LOC 0013Z 307DEG 27KT 3840 10120

TURNER
Special weather statement, Jun 3, 6:39 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
739 PM CDT Wed Jun 3 2020

KSZ043-044-062-063-040130-
Finney KS-Kearny KS-Lane KS-Scott KS-
739 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE
COUNTIES UNTIL 830 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Garden City, Holcomb, Friend and Shallow Water.

LAT...LON 3816 10122 3844 10081 3823 10040 3794 10099
TIME...MOT...LOC 0038Z 310DEG 38KT 3824 10094

TURNER
Special weather statement, Jun 3, 6:45 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM MDT Wed Jun 3 2020

KSZ061-040130-
Hamilton KS-
645 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAMILTON COUNTY UNTIL 730
PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving east at 35 mph.

Wind gusts to near 55 mph and areas of blowing dust are expected.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3819 10204 3822 10168 3776 10168 3778 10204
TIME...MOT...LOC 0044Z 270DEG 29KT 3798 10212

TURNER

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
June 3, 6:47 PM CST
Where
Scott County, 6.57 mi WSW of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -101.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905889.